Maine, 2011

Heavy Snow in Maine, February 2 to 3, 2011

February 2 to 3, 2011 · NWS CAR · 13 events in 13 counties and zones

Low pressure tracking across the Gulf of Maine brought heavy snow to Downeast and much of northern Maine. then continued through the early morning hours of the 3rd.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking across the Gulf of Maine brought heavy snow to Downeast and much of northern Maine. Snow began during the morning of the 2nd...then continued through the early morning hours of the 3rd. Storm total snow accumulations ranged from 7 to 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 2, 4:55 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 2, 4:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
455 AM EST WED FEB 2 2011

.SYNOPSIS...
LOW PRESSURE WILL REDEVELOP OVER SOUTHERN NEW ENGLAND TODAY AND
TRACK SOUTH OF THE GULF OF MAINE THIS EVENING. THE LOW WILL
EXIT THROUGH THE MARITIMES THURSDAY WHILE HIGH PRESSURE BUILDS
ACROSS THE REGION.
&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE IN THE MIDWEST IS EXPECTED TO RAPIDLY MOVE INTO THE
NORTHERN OHIO VALLEY EARLY TODAY AS A SECONDARY LOW FORMS IN
SOUTHERN NEW ENGLAND. MODELS HAVE BEEN VERY CONSISTENT IN TRACKING
THE NEW LOW JUST SOUTH OF THE GULF OF MAINE THIS AFTERNOON AND
JUST SOUTH OF SOUTHWESTERN NOVA SCOTIA THIS EVENING. MOISTURE
RACING NORTHEAST AHEAD OF THE LOW WILL SPREAD SNOW OVER DOWNEAST
AREAS THIS MORNING THEN ACROSS THE NORTH AROUND MIDDAY. GUIDANCE
CONTINUES TO SHOW OVER HALF AN INCH OF QPF DOWNEAST WITH ABOUT 1-2
TENTH OF AN INCH OVER THE NORTH. WARNINGS FOR OUR DOWNEAST ZONES
INCLUDING ZONE TEN AND ADVISORIES FOR THE NORTH WILL REMAIN.
AMOUNTS ACROSS THE REGION SHOULD RANGE FROM 2 INCHES OVER THE FAR
NORTH TO NEAR A FOOT DOWNEAST. THE LOW WILL QUICKLY MOVE AWAY
TONIGHT BUT SOME LIGHT SNOW WILL LIKELY LINGER FOR A WHILE
OVERNIGHT...POSSIBLY IN SOME BANDS...AS THE UPPER LEVEL TROUGH
MOVES THROUGH.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SNOW SHOWERS COULD LINGER EARLY THURSDAY...PARTICULARLY ACROSS
DOWNEAST AREAS...IN THE WAKE OF THE EXITING LOW. OTHERWISE...HIGH
PRESSURE WILL MOVE SOUTH ACROSS THE REGION WITH PARTLY/MOSTLY
CLOUDY SKIES. AN UPPER DISTURBANCE WILL APPROACH NORTHERN AREAS
LATER THURSDAY NIGHT WITH INCREASING CLOUDS OVERNIGHT...WITH
PARTLY CLOUDY SKIES DOWNEAST. THE DISTURBANCE WILL CROSS NORTHERN
PORTIONS OF THE FORECAST AREA FRIDAY BRINGING MOSTLY CLOUDY SKIES
ALONG WITH A CHANCE OF SNOW SHOWERS ACROSS THE
NORTH/MOUNTAINS...WITH PARTLY CLOUDY SKIES DOWNEAST. THE
DISTURBANCE WILL MOVE EAST FRIDAY NIGHT LEAVING PARTLY/MOSTLY
CLOUDY SKIES ACROSS THE NORTH AND MOUNTAINS...WITH PARTLY CLOUDY
SKIES DOWNEAST. TEMPERATURES WILL BE AT SLIGHTLY BELOW NORMAL
LEVELS THURSDAY...WITH NEAR NORMAL LEVEL TEMPERATURES FRIDAY.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LOW PRESSURE SHOULD TRACK NORTHEAST ACROSS THE GULF OF MAINE LATER
SATURDAY THROUGH SATURDAY NIGHT BRINGING ANOTHER CHANCE OF SNOW TO
THE FORECAST AREA. SNOWFALL TOTALS WILL BE DEPENDENT ON THE
EVENTUAL TRACK OF THE LOW...THOUGH CURRENT INDICATIONS SHOW THE
BEST CHANCES FOR SNOW ACROSS CENTRAL/DOWNEAST PORTIONS OF THE
FORECAST AREA. THE LOW WILL EXIT THROUGH THE MARITIMES
SUNDAY...THOUGH SNOW SHOWERS COULD LINGER EARLY SUNDAY. HIGH
PRESSURE THEN CROSSES THE REGION LATER SUNDAY. A COLD FRONT COULD
CROSS THE REGION MONDAY...WITH A CHANCE OF SNOW SHOWERS ACROSS
MOSTLY NORTHERN/CENTRAL PORTIONS OF THE FORECAST AREA. ANOTHER LOW
COULD LIFT TOWARD THE REGION LATER TUESDAY BRINGING A CHANCE OF
SNOW OR MIXED PRECIPITATION DEPENDING ON THE EVENTUAL TRACK.
TEMPERATURES SHOULD BE AT SLIGHTLY ABOVE NORMAL LEVELS SATURDAY
THROUGH TUESDAY.
&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: IFR TO LIFR CONDITIONS ARE EXPECTED DOWNEAST TODAY
INTO TONIGHT IN SNOW AND SOME BLOWING SNOW WHICH WILL BE HEAVY AT
TIMES THIS AFTERNOON. VFR CONDITIONS OVER THE NORTH WILL LOWER TO
IFR AROUND MIDDAY AS LIGHT SNOW SPREADS ACROSS THE AREA.
CONDITIONS SHOULD REMAIN IFR TONIGHT IN SOME LIGHT SNOW AND LOW
CLOUDS.

SHORT TERM: OCCASIONAL MVFR CONDITIONS COULD PERSIST ACROSS THE
REGION EARLY THURSDAY...PARTICULARLY DOWNEAST. GENERALLY VFR
CONDITIONS ARE EXPECTED ACROSS THE REGION LATER THURSDAY THROUGH
THURSDAY NIGHT. OCCASIONAL MVFR CONDITIONS COULD OCCUR ACROSS
NORTHERN AND CENTRAL PORTIONS OF THE FORECAST AREA FRIDAY...WITH
VFR CONDITIONS DOWNEAST. CONDITIONS SHOULD LOWER TO IFR/LIFR
LEVELS SATURDAY WITH DEVELOPING SNOW. OCCASIONAL MVFR CONDITIONS
COULD OCCUR ACROSS THE REGION SUNDAY.
&&

.MARINE...
NEAR TERM: A GALE WARNING WILL REMAIN UP THIS AFTERNOON THROUGH
TONIGHT FOR NORTHEAST WINDS GUSTING TO 35 KT AS LOW PRESSURE
TRACKS JUST SOUTH OF THE GULF OF MAINE.

SHORT TERM: SMALL CRAFT ADVISORY CONDITIONS FOR VARYING DEGREES
OF WINDS AND SEAS ARE EXPECTED ACROSS THE WATERS THURSDAY THROUGH
SUNDAY. VISIBILITIES COULD BE REDUCED IN LINGERING SNOW SHOWERS
THURSDAY...THEN IN RAIN AND SNOW SATURDAY INTO SUNDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM NOON TODAY TO 5 AM EST THURSDAY
     FOR MEZ001>006.
     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 5 AM EST
     THURSDAY FOR MEZ010-011-015>017-029>032.
MARINE...GALE WARNING FROM 4 PM THIS AFTERNOON TO 5 AM EST THURSDAY FOR
     ANZ050>052.

&&

NEAR TERM...BLOOMER
SHORT TERM...NORCROSS
LONG TERM...NORCROSS
AVIATION...BLOOMER
MARINE...BLOOMER/NORCROSS
Hazardous weather outlook, Feb 2, 3:44 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
344 AM EST WED FEB 2 2011

MEZ001>006-030845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
344 AM EST WED FEB 2 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-030845-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
344 AM EST WED FEB 2 2011

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-030845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
344 AM EST WED FEB 2 2011

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Hancock

When
February 2, 5:00 AM EST to February 3, 4:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

Heavy Snow, Coastal Washington

When
February 2, 5:00 AM EST to February 3, 4:00 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

Heavy Snow, Southern Penobscot

When
February 2, 6:00 AM EST to February 3, 4:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

Heavy Snow, Interior Hancock

When
February 2, 6:00 AM EST to February 3, 4:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Central Washington

When
February 2, 6:00 AM EST to February 3, 4:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

Heavy Snow, Central Penobscot

When
February 2, 8:00 AM EST to February 3, 4:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches.

Heavy Snow, Southern Piscataquis

When
February 2, 8:00 AM EST to February 3, 4:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 12 inches.

Heavy Snow, Northern Washington

When
February 2, 8:00 AM EST to February 3, 4:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

Heavy Snow, Northern Somerset

When
February 2, 10:00 AM EST to February 3, 4:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 12 inches.

Heavy Snow, Northern Piscataquis

When
February 2, 10:00 AM EST to February 3, 4:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 12 inches.

Heavy Snow, Northern Penobscot

When
February 2, 10:00 AM EST to February 3, 4:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 14 inches.

Heavy Snow, Southeast Aroostook

When
February 2, 10:00 AM EST to February 3, 4:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 14 inches.

Heavy Snow, Central Piscataquis

When
February 2, 10:00 AM EST to February 3, 4:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277448, 277455, 277466, 277467, 277470, 277471, 277472, 277473, 277474, 277475, 277476, 277477, 277478.